ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2382

Gabapentin-Induced Edema Masquerading as Treatment-Resistant Heart Failure

Session Information

Category: Trainee Case Report

  • 1800 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Shakoor, Muhammad T., Warren Alpert Medical School of Brown University, Providence, Rhode Island, United States
  • Shah, Ankur, Warren Alpert Medical School of Brown University, Providence, Rhode Island, United States
Introduction

Gabapentin is widely used in the management of neuropathic pain but has multiple well-known side effects but less recognized is edema. We describe a case of gabapentin induced edema, which was misdiagnosed as CHF exacerbation, resulting in significant diuretic use and stage 3 AKI.

Case Description

An 85-year-old male with a past medical history of stage 4 chronic kidney disease secondary to diabetic nephropathy (baseline serum creatinine 2-2.5mg/dl), Type 2 Diabetes Mellitus, diabetic neuropathy, and hypertension, presented to clinic for worsening of serum creatinine.
Pertinent home medications included bumetanide 3 mg BID, metolazone 2.5 mg daily and gabapentin 600 mg TID. Bumetanide and metolazone were up titrated for worsening bilateral lower extremity edema over last 3 months with 20-pound weight gain. Exam was notable for 2+ LE edema.
His serum creatinine progressively increased from 2.4 to 4 mg/dl in the setting of aggressive diuresis. A recent TTE showed only grade 1 diastolic dysfunction. The presumed diagnosis was heart failure with preserved ejection fraction.
Urine sediment was bland. After identification of gabapentin as potential culprit agent for his edema, both gabapentin as well as his diuretics were discontinued with a resultant significant drop in his weight and serum creatinine to 218lbs and 2.7mg/dl respectively over next one month and complete resolution of his edema.

Discussion

Incidence of gabapentin induced edema varies from 2% to 8% and has been correlated to dosage. Exact mechanism is unknown but possibly related to loss of venoarteriolar reflex leading to increased capillary hydrostatic pressure and hence increased net capillary fluid filtration into the interstitium. Gabapentin induced edema, just like calcium channel blockers induced edema, is not associated with salt and water retention and hence diuretics are ineffective.

Physicians, especially nephrologists, should be mindful of uncommon side effect of this commonly prescribed medication as distinguishing this early can prevent a lot of unnecessary work up and potentially prevent harm to the patient.